The past few weeks have been rather hectic. I started out last week in a creative, elated and slightly impulsive mood. I spent days and nights finally reading a book I’ve been wanting to read for a while. I hardly slept at all. Needless to say, after four or five days of this mood, I was exhausted and crashed. I spent some days in bed being a bit depressed and not having much energy for anything.
Then on Tuesday I had an utter meltdown and started spiraling down into crisis. I wanted to quit my antipsychotic because, I believed, it made me dull. At that point, however, I was quite irritable. I ended up self-injuring on early Friday morning after a sleepless night. At that point, I realized this pattern of mood lability is very common for me, repeating itself roughly once a month.
I had asked the staff to schedule an appointment with my psych doctor because of my wanting to quit my antipsychotic. However, between me asking to get an appointmnet and the actual appointment, I had this realization I described above. I decided to discuss this with my doctor and she suggested I enlist the help of my named nurse in adapting my crisis prevention plan to acknowledge this longer-lasting pattern. The current version has it look like I melt down out of the blue. She also suggested I may’ve done just a little too much during that four to five days of increased productivity. Many people with mood disorders and borderline personality disorder cope with their affective lability by acting opposite to how they feel. For example, when depressed, they drag themselves out of bed and do something. When they feel elated, on the other hand, it’s time to wind down.
Because I also have a very poor sleep/wake cycle, the doctor suggested I try a sleeping pill for a bit to help me get to sleep at night. Of course, this means I do need to stay up during the day as well. I have now gotten Restoril, a benzodiazepine sleeping pill, as-needed for a week, to be evaluated next week. I tend to develop tolerance to benzos very rapidly. To get me back in sync, I agreed with my named nurse that I’d be taking the medication for three nights and see how I do on Monday. Last night, I got okay but not great sleep.
I hope I will be back to stable soon. I hope this state of stable means I still have some of the creativity I have during my elated moments.
Because I am not too inspired to blog lately, I decided to participate in Word of the Week again. I contemplated for a bit what word to choose for this week, and I’m settling on “mood”. After all, this refers to my affective lability as well as my realization of it.